Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Cleveland, OH

July 20, 2019Ashtabula County, Trumbull County, Ohio

NWS Cleveland, OH issued this flash flood warning at Jul 20, 2019, 7:41 AM EDT for Ashtabula County, Trumbull County, Ohio. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2019, 7:41 AM EDT (11:41 UTC)
Expired
Jul 20, 2019, 1:45 PM EDT
In force
6 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Ashtabula County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 97 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:11 AM EDTFLASH FLOOD8 Nnw Orangeville, OHUPDATED PREVIOUS FLOOD REPORT TIME, EVENT TYPE AND SOURCE FROM 8 NNW ORANGEVILLE. A BRIDGE HAS COLLAPSED AND A PORTION OF THE ADJACENT DAM WASHED OUT ALLOWING WATER FROM KINSMAN LAKE TO FLOOD IMMEDIATE AREAS ALONG STRATTON CREEK. NUMEROUS TREES AND POWER LINES
Jul 20, 8:14 AM EDTFLOOD7 Se Orwell, OHWATER RUNNING OVER ROADWAY CAUSING IT TO BE IMPASSABLE. IMAGES VIA SOCIAL MEDIA APPEAR TO BE NEARLY 1 FOOT DEEP.
Jul 20, 8:33 AM EDTFLOOD8 Nnw Orangeville, OHA BRIDGE HAS COLLAPSED AND HAS ALLOWED WATER TO OVERFLOW THE DAM FROM KINSMAN LAKE, FLOODING THE LOCAL AREA. NUMEROUS TREES AND POWER LINES ALSO REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WGUS51 KCLE 201141
FFWCLE
OHC007-155-201745-
/O.NEW.KCLE.FF.W.0031.190720T1141Z-190720T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
741 AM EDT Sat Jul 20 2019

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Northeastern Trumbull County in northeastern Ohio...
  Southern Ashtabula County in northeastern Ohio...

* Until 145 PM EDT Saturday.

* At 740 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over 4 inches of rain have now 
  fallen with flooding occurring in the area. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Kinsman, Orwell, Andover, Mecca, Johnston, Hartsgrove, Roaming
  Shores, Cherry Valley and Rock Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4171 8052 4154 8052 4137 8053 4137 8082
      4150 8082 4150 8100 4171 8100

$$

King
1 follow-up statement
321 
WGUS71 KCLE 201627
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
1227 PM EDT Sat Jul 20 2019

OHC007-155-201745-
/O.CON.KCLE.FF.W.0031.000000T0000Z-190720T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trumbull OH-Ashtabula OH-
1227 PM EDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR
NORTHEASTERN TRUMBULL AND SOUTHEASTERN ASHTABULA COUNTIES...

At 1224 PM EDT, local law enforcement reported flash flooding in the 
Kinsman area due to heavy rainfall early this morning. Flash 
flooding is already occurring. Little to no additional rainfall is 
expected through this afternoon.

Some locations that will experience flooding include...
Kinsman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4140 8053 4140 8082 4150 8082 4155 8081
      4158 8052 4154 8052

$$

Greenawalt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:38 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 20, 6:38 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
638 AM EDT Sat Jul 20 2019

...12z Aviation Forecast Update...

.SYNOPSIS...
A ridge of high pressure will build northeast over the eastern
United States and linger through tonight. A cold front will
move south across the area Sunday. High pressure will build east
out of the middle Mississippi Valley region Tuesday to the Ohio
Valley by Wednesday with below average temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The upper level ridge continues to be firm in control over the
lower Ohio River Valley this morning. Around the fringes of the
upper level ridge, we are seeing couple clusters of convection.
Some of that convection has been strong and producing localized
heavy rainfall. The main question for today is how much of the
debris high cloudiness we will see over northern Ohio and how
will that affect the afternoon high temperatures. The other
question is how much convection will develop on the out skirts
of the dome of high pressure and where that will bring some
relief from that hot temperatures. The Hi-Res models and short
guidance have been struggling to capture these impulses of
convection.

We will continue with the forecast of afternoon high
temperatures in the lower to middle 90s and afternoon heat
indices reaching 100 to 109 degrees. The best potential for
scattered convection or a cluster of convection developing again
this afternoon and evening will be near the lakeshore as well as
far northeastern Ohio into northwest Pennsylvania. There will
be the threat for isolated damaging wind gusts and locally heavy
rainfall. The upper level ridge finally starts to break down
tonight and a frontal boundary drifts southward from the Upper
Great Lakes region. There will be more cloud cover around on
Sunday as well as a better chance for widespread scattered
showers and storms by midday and the afternoon across the
region. High temperatures will reach the middle to upper 80s on
Sunday. We will also see the threat for a few isolated strong
to severe storms with damaging wind gusts and locally heavy
rainfall on Sunday.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Sunday night begins with a cold front near a day to yng line with
convection likely occurring along the boundary. Will have likely
pops along and south of a Marion to Meadville line with chance pops
elsewhere. Monday an upper trough digging in to the upper midwest
will help to develop low pressure that moves along the boundary. The
low will likely shift the front back north a bit so have increased
pops to categorical south and southeast with likely across much of
the remainder of the area. The low will pull east Monday night and
high pressure will begin building in from the west. However with the
upper trough axis still west of the area and deep moisture east will
need to continue chance pops east. Tuesday and Tuesday night mainly
dry although there is an outside chance of a lake effect shower se
of the lake as 850mb temps drop under 10C. Monday and Tuesday highs
in the 70s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
High pressure will remain in control across the region through
much of the period. Saturday into Sunday a cold front will
approach from the northwest and will likely be accompanied by
showers and thunderstorms so will need to monitor for timing.
For now will have increasing clouds and pops mainly Saturday
night. High temps upper 70s to near 80 Wednesday. Thursday
through Saturday highs roughly 80 to 85.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
The aviation forecast is low confidence this morning into this
afternoon. The rarly morning convection has put a wrinkle into
the TAF forecast. Mainly VFR is expected for the next 24 hours
for have included scattered convection to impact CLE, MFD, CAK,
and YNG through mid morning with brief vis and ceiling drops.
This scattered convection will likely dissipate later this
morning. Most of the guidance indicates a hot and humid
afternoon with fair skies later today with occasional high
clouds. There may be additional isolated to scattered convection
develop near the lakeshore late this afternoon and evening but
exact location and timing is too uncertain to mention in TAFs at
this time. Winds near any convection will be variable and brief
gusty winds. The general wind will be Southwest winds 5 to 10
knots with gusts returning late morning through the afternoon up
to 20 knots.

OUTLOOK...Non-VFR possible in showers and thunderstorms Sunday
through Monday.

&&

.MARINE...
No headlines are expected through the period  although north winds
will bring conditions near small craft advisory levels across the
central basin Monday evening as high pressure begins building in
from the west.  For today, expect widely scattered thunderstorms on
the lake as a cold front approaches from the northwest.  A better
chance comes tonight and Sunday as the front passes across the lake.
Thunderstorm chances continue however through Monday as the front
moves slowly, south of the lake. Tuesday through Wednesday, high
pressure will build in from the west.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ003-
     006>014-017>023-027>033-036>038-047.
     Heat Advisory until 8 PM EDT this evening for OHZ089.
PA...Heat Advisory until 8 PM EDT this evening for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...TK
LONG TERM...TK
AVIATION...Griffin
MARINE...TK
Hazardous weather outlook, Jul 19, 9:44 PM EDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
944 PM EDT Fri Jul 19 2019

OHZ003-006>014-017>023-027>033-036>038-047-210145-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
944 PM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ089-PAZ001>003-210145-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
944 PM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LEZ061-142>149-162>169-210145-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
944 PM EDT Fri Jul 19 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 20, 2:12 AM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
212 AM EDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      TITUSVILLE              41.63N 79.68W
07/20/2019                   CRAWFORD           PA   911 CALL CENTER

            EXTENSIVE FLOODING REPORTED IN TITUSVILLE.

&&
Local storm report, Jul 20, 2:13 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
213 AM EDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      1 NW TITUSVILLE         41.64N 79.68W
07/20/2019                   CRAWFORD           PA   911 CALL CENTER

            SEVERAL ROADS AND BRIDGES WASHED OUT IN THE
            AREA DUE TO FLASH FLOODING.

&&

TK
Local storm report, Jul 20, 7:12 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
712 AM EDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     FLOOD            5 S ANDOVER             41.53N 80.57W
07/20/2019                   ASHTABULA          OH   911 CALL CENTER

            FLOODED ROADS REPORTED IN THE WILLIAMSFIELD
            AREA.

&&

TK
Local storm report, Jul 20, 7:22 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
722 AM EDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     FLOOD            9 NNW ORANGEVILLE       41.47N 80.60W
07/20/2019                   TRUMBULL           OH   PUBLIC

            PORTIONS OF STATE STREET FLOODED WITH CARS
            STRANDED. PUBLIC REPORT THROUGH 911
            DISPATCH.

&&

TK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:22 AM EDTSpecial Marine WarningCLE53 min
Jul 20, 6:25 AM EDTAreal Flood WarningCLEAshtabula, Trumbull6 hr
Jul 20, 7:55 AM EDTAreal Flood AdvisoryCLETrumbull4 hr
Jul 20, 8:27 AM EDTAreal Flood AdvisoryCLEAshtabula, Geauga, Lake4 hr
Jul 20, 1:51 PM EDTAreal Flood AdvisoryCLEAshtabula, Trumbull6 hr
Jul 20, 5:52 PM EDTSpecial Weather StatementCLEGeauga38 min
Jul 20, 6:20 PM EDTSpecial Weather StatementCLETrumbull40 min
Jul 20, 6:34 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull56 min
Jul 20, 7:41 PM EDTAreal Flood AdvisoryCLEAshtabula, Trumbull4 hr

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.